By Elena Dang, The University of Texas at Austin College of Pharmacy
Curist delivers FDA-approved allergy medicines to your door at half the price of traditional brands. We hope everyone stays safe and healthy during this time.
What is Guaifenesin? How does it work?
Guaifenesin is an over-the-counter (OTC) medication known as an expectorant that can be used to loosen and clear congestion while coughing from mucus or phlegm. It can be used to help you breathe more easily when you have the cold or flu. Using it short term while drinking plenty of water can offer some relief while helping you clear congestion.
Guaifenesin may be the only ingredient in a medication, or it can be combined with other drugs in cold and cough products, so check the medication label or consult with your doctor or pharmacist beforehand. It is also important to note that guaifenesin does not help treat dry coughs or an ongoing cough from smoking or long-term breathing conditions. Instead, guaifenesin should only be used for wet, productive coughs to help thin and clear mucus. If you have a dry cough, consider a cough suppressant like dextromethorphan.
What Strength Does Guaifenesin Come in?
Guaifenesin comes in a variety of different strengths and formulations: 200 mg, 400 mg, 600 mg, and 1200 mg. Guaifenesin comes in immediate or extended release tablets, liquid solution, syrup, and granules. In general, you should avoid using this medication for longer than 7 days and in children less than 4 years of age. Extended release guaifenesin tablets could last up to 12 hours. Make sure to read the package instructions carefully before using this medication.
Is Guaifenesin Available Over-The-Counter?
Guaifenesin can be purchased over-the-counter at your local pharmacy or at Curist online (Shop Guaifenesin). If you are using guaifenesin over-the-counter, make sure it is not already present in other cold and cough medications that you are using in order to avoid taking too much. When using over-the-counter medications, check the expiration date, follow all directions from the package instructions, and consult with your doctor or pharmacist if you have any questions.
If you are using the tablet form of this medication, do not crush or chew the tablet. Swallow the tablet whole with a full glass of water. If you are using the liquid form, shake the container well first and use the designated measuring device to carefully measure the appropriate dose. For powder packets or granules, tear open the packet, pour the entire contents of the packet onto your tongue, and swallow without chewing. If your cough gets worse with time, lasts longer than 7 days, or if you also experience a fever, severe sore throat, or rash, seek medical attention immediately.
What is the Strongest Over-the-Counter (OTC) Guaifenesin?
The highest strength of guaifenesin available over-the-counter is the guaifenesin 1200 mg extended release tablets, which can be purchased at Curist and delivered to your door or at your local pharmacy. At this strength, the medication should only be used in children and adults older than 12 years old every 12 hours if the 600 mg extended release tablets do not provide enough symptom relief.
What is the Pediatric Dosage of Guaifenesin? What is the Adult Dosage of Guaifenesin?
The dose for kids or adults depends on what kind of guaifenesin you are using. Before you purchase, look carefully at the bottle labeling to see if it is a regular/short-acting (immediate release guaifenesin) or long-acting medication (extended release guaifenesin):
Short-acting guaifenesin (immediate release guaifenesin) is usually taken every four hours and can come as capsules, tablets, solutions, syrups, or dissolvable granules. For kids who are 4-6 years old, you can use 50-100 mg every four hours. For children 6-12 years old, you can use 100-200 mg every four hours. Make sure to consult with a pediatrician first before starting any medication in children. Generally, you should avoid using this medication in children under 4 years old. Adults can use 200-400 mg every four hours of the regular or short acting guaifenesin. Always follow instructions on the label and consult with your doctor if you have any concerns.
Long-acting guaifenesin (extended release guaifenesin) usually comes as an extended release tablet or capsule. It is generally advised to be taken every 12 hours, and should be avoided in children under 12 years old. For adults, you can use 600-1200 mg of extended release guaifenesin every 12 hours. Do not use more than 2,400 mg in 24 hours and follow the directions as indicated on the medication bottle.
What’s the Difference Between Guaifenesin 1200 mg vs 600 mg vs 400 mg vs 200 mg?
Guaifenesin comes in different strengths and forms. The higher the number of milligrams (mg) the stronger is the medication. It is important to note that guaifenesin 200 mg, 400 mg, and 600 mg tablets can be used in children between the ages of 6 and 12 years old every 12 hours, while guaifenesin 1200 mg tablets should only be given to children and adults 12 years and older. Typical doses according to your age are recommended as below:
- Children 6 to 12 years old: May use 100 to 200 mg tablets by mouth every 4 hours as needed with a maximum of 1,200 mg per day
- Children (+12 Years Old) and Adults Using Immediate Release Guaifenesin Tablets: May use guaifenesin 200 mg to guaifenesin 400 mg by mouth every 4 hours with a maximum of 2,400 mg per day
- Adults Using Extended Release Guaifenesin Tablets: May use guaifenesin 600 mg to guaifenesin 1200 mg by mouth every 12 hours with a maximum of 2,400 mg per day and should not crush these tablets
What’s the Difference Between Immediate Release Guaifenesin vs Extended Release Guaifenesin?
Guaifenesin at lower dosages (guaifenesin 200 mg and guaifenesin 400 mg) are immediate release. The immediate release guaifenesin means that the guaifenesin is immediately processed by your body, so it does not last over time. In contrast, guaifenesin at higher dosages (guaifenesin 600 mg and guaifenesin 1200 mg) are extended release. The extended release guaifenesin means that the guaifenesin is processed by your body over time, typically 12 hours, providing consistent relief throughout that period. That’s why the dosage recommendation for immediate release guaifenesin is typically every 4 hours but the recommendation for extended release guaifenesin is typically every 12 hours.
How Much Guaifenesin Can I Take Daily? Is 1200 mg of Guaifenesin Too Much?
The maximum dosage of guaifenesin is 2,400 mg of guaifenesin each day. For children and adults over 12 years old, you can start by using 1 to 2 guaifenesin 600 mg extended release tablets every 12 hours. If you need additional symptom relief, you can consider using guaifenesin 1200 mg extended release tablets every 12 hours, but do not take more than 2 tablets each day. Do not use this medication for more than 7 days. Most importantly, make sure to check the medication labeling when using this medication and consult with your healthcare provider if you have any questions.
What is the Difference Between Guaifenesin 600 mg vs 1200 mg?
Guaifenesin 1200 mg is twice as strong as guaifenesin 600 mg, as the dosage of medicine is twice as high. Typically, guaifenesin 1200 mg tablets are larger tablets so while it’s easier to take fewer pills, each pill may be harder to swallow. For people who have difficulty swallowing, it is easier to take the guaifenesin 600 mg instead of the guaifenesin 1200 mg. Guaifenesin 600 mg is preferable over guaifenesin 1200 mg if you need a lower dose to treat successfully treat symptoms.
Because of the difference strengths, the dosage recommends for guaifenesin 1200 mg versus guaifenesin 600 mg are different. the For children under 12 years old, you can use guaifenesin 600 mg every 12 hours; however, you may not use guaifenesin 1200 mg. For children and adults over 12 years of age, you can use guaifenesin 600 mg or try guaifenesin 1200 mg every 12 hours if additional symptom relief is needed. If your cough continues beyond 7 days, gets worse, or is accompanied by rash, fever, or headache, stop using this medication immediately and seek medical attention.
Can I Take Guaifenesin 600 mg and 1200 mg together?
To avoid confusion and accidental overuse of this medication, you should not take guaifenesin 600 mg and 1200 mg together. Typically, it is recommended to start with guaifenesin 600 mg guaifenesin tablets every 12 hours. If additional symptom relief is needed, then you can use 1200 mg guaifenesin tablets every 12 hours instead of the guaifenesin 600 mg. If you are self-treating with this medication, make sure to check the package instructions carefully before use.
Beyond this medication, there are several other strategies that you can use for cold and cough symptom relief, such as drinking plenty of fluids, using a humidifier, and/or using saline nose drops.
Does Guaifenesin 600 mg or 1200 mg Make Me Drowsy?
Guaifenesin does not usually cause serious side effects; however, guaifenesin at 600 or 1200 mg may cause symptoms like rash, dizziness, or drowsiness. At normal doses, drowsiness, dizziness, and headache can occur, but rarely. The first time you take this medication, avoid driving and operating heavy machinery until you see how it affects you. If these symptoms do not improve with time, consult with your doctor or pharmacist.
Is There a Prescription Strength of Guaifenesin?
There is not a prescription strength of guaifenesin. Guaifenesin is widely available over-the-counter at all strengths. The highest strength is 1200 mg guaifenesin and should only be used in adults if the 600 mg guaifenesin is not providing adequate relief. It is important to check the ingredients of all your medications, especially since this is a common drug in combination cold and cough medications. If you have any questions, ask your doctor or pharmacist.